Cyclobenzaprine Overdose: Side Effects & Dangers of Abuse Flexeril
Cyclobenzaprine, once widely available under the trade name Flexeril and still available as the branded, extended-release formulation Amrix—is a muscle relaxant that is primarily used for the short-term treatment of muscle spasm and certain other painful musculoskeletal conditions.
As a skeletal muscle relaxant, cyclobenzaprine is ineffective for people with muscle spasticity of spinal cord or cerebral disease origin.1
The recommended dose of immediate-release cyclobenzaprine is 5 to 10mg, three times a day, while that for extended-release versions is 15 to 30 mg, once a day. Cyclobenzaprine 10 mg dose is also available. Maximum daily dose for either form is 30 mg over the course of 24 hours. Taking more may result in adverse Flexeril side effects or overdose.
Can You Overdose on Cyclobenzaprine (Flexeril)?
Yes, you can overdose on Flexeril — including cyclobenzaprine 10 mg dose. Some skeletal muscle relaxants (e.g., carisoprodol) have sedative properties so people may attempt to misuse a drug like cyclobenzaprine thinking that it will have similar sedating effects.
Cyclobenzaprine does make some users somewhat drowsy, and may be used in combination with other drugs to modify the subjective high that would be experienced with that substance alone. In fact, most abuse of this substance occurs in combination with other substances such as benzodiazepines, alcohol, or opioids.2
Abuse of muscle relaxants alone is uncommon; often, it involves other substances. The drug may be used to potentiate (intensify) the effects of alcohol, benzodiazepines, or opioids.3 This is concerning because, while rare, deadly overdose from cyclobenzaprine is more common when other substances like alcohol are involved.
If you’re taking Flexeril non-medically for a high—with or without other drugs—treatment for substance abuse can prevent you from suffering a dangerous overdose.
What to Do in Case of Cyclobenzaprine (Flexeril) Overdose
If someone is overdosing on cyclobenzaprine — or any other substance — it is an urgent situation. Overdose can lead to severe health consequences and may be fatal in some cases. Here is what you should do if you suspect someone is overdosing:
- Look for signs of overdose.
- Call 911 right away and follow the instructions from the operator. Make sure to relay what substances the individual has taken, if known.
- Move the person into the recovery position.
- If you are trained to do so, perform CPR if the individual is not breathing and there is no pulse.
- Stay with the individual until emergency services arrive.
Signs of a Cyclobenzaprine Overdose
The signs and symptoms of cyclobenzaprine overdose can develop quickly and may include:6
- Rapid heart rate.
- High blood pressure.
- Slurred speech.
Rare but serious effects of a cyclobenzaprine overdose may include:
- Abnormal heart rhythms.
- Chest pain.
- Cardiac arrest.
- Significant drop in blood pressure.
Complications of Cyclobenzaprine Overdose
In overdose, there is also the slight potential for the development of a severe syndrome known as neuroleptic malignant syndrome.1 The symptoms associated with this syndrome include:4
- Severe rigidity of the muscles.
- Elevated body temperature.
- Pale or flushed skin.
- Rapid heart rate.
- High blood pressure, or rapidly changing blood pressure.
- Trouble swallowing.
- Inability to speak.
- Increasing numbers of white cells in the blood.
- Changing levels of consciousness.
The syndrome is also sometimes associated with rhabdomyolysis, a very serious condition that involves the breakdown of muscle tissues and the release of large protein molecules into the bloodstream.
The spilling of proteins (myoglobin) associated with rhabdomyolysis can lead to kidney injury.5 Neuroleptic malignant syndrome can be fatal if not treated quickly.4
Risk in the Elderly
Cyclobenzaprine’s plasma concentrations average 40% higher in the elderly, making these patients more at risk of the drug’s harmful effects. The drug is also eliminated more slowly in this age group.
Older adults may be more likely to experience confusion, hallucinations, adverse cardiac events, and to injure themselves (e.g., from falls). Physicians are often advised to avoid use of this drug in the elderly unless it is absolutely necessary and, if use is initiated, to start them on a lower dose.1,6,7
Cyclobenzaprine (Flexeril) Side Effects
Cyclobenzaprine 10 mg and other dosages can have certain side effects These include:
- Dry mouth.
Serotonin Syndrome Associated with Cyclobenzaprine Use
There is also a slight risk that abuse of Cyclobenzaprine or Flexeril can lead to serotonin syndrome. Serotonin syndrome occurs when you take medications that cause an excess of serotonin in your system. Since cyclobenzaprine is commonly prescribed for short term use to aid patients with muscle spasms or musculoskeletal conditions, those who are already using medication to manage separate conditions are at a higher risk of this condition.
Serotonin syndrome symptoms typically start to manifest within several hours of taking a new drug or increasing the dose of a drug you’re already taking. Symptoms of serotonin syndrome include:
- Muscle rigidity.
- Heavy sweating.
- Agitation or restlessness.
- Rapid heart rate and high blood pressure.
- Dilated pupils.
- Loss of muscle coordination or twitching muscles.
Signs of severe serotonin symptoms include:
- High fever.
- Irregular heartbeat.
Treatment for Cyclobenzaprine Misuse
Abuse of cyclobenzaprine is relatively rare but most often occurs in the context of other substance use. Polydrug abuse can cause serious harm, especially when the combination includes CNS depressing substances such as benzodiazepines and alcohol.
Severe CNS depression may result in significantly slowed breathing, over sedation, coma, and death.3 If you are unable to stop abusing one or more substance, it’s time to seek help. Admitting your substance use has gotten out of control can save your life.
Cyclobenzaprine withdrawal alone is not likely to be significantly distressing; symptoms include headache, nausea, and malaise.1 However, for those who are dependent on other drugs such as alcohol or benzodiazepines, withdrawal symptoms may be severe enough to warrant inpatient medical care.
Many treatment programs offer medical detoxification to address physical dependence in a safe environment with caring physicians and nurses who will work to alleviate symptoms and increase your comfort. Post-detox, treatment will center around counseling and behavioral therapy (both individual and group) to uncover the maladaptive beliefs and behaviors that promote substance use and to develop new coping mechanisms that support recovery. There are options available across the full continuum of care to help with substance abuse.
Help is just a phone call away. If you or someone you love is struggling with addiction and are unsure of what to do, call us today at . At our drug rehab near Dallas, we provide effective evidence-based treatment to help people get on the road to recovery from addiction. We also accept a variety of insurance plans to help you cover the cost of treatment including Aetna and Humana. Contact us today to learn more about rehab admissions, how to pay for rehab, using health insurance to pay for rehab, and our different levels of rehab treatment.
American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.
While we are unable to respond to your feedback directly, we'll use this information to improve our online help.